THE DAFNE DIARIES
The first morning was hectic to say the least, my bus picked up about five hundred million thousand children on the way into Derby, and then I had to get a taxi because by the time I arrived in the city centre I was already fifteen minutes late and I still had to get to the hospital. Fortunately when I arrived I wasn’t the latest person so that social disaster was blunted somewhat (just you wait for Tuesday), but at the same time introducing myself as a sweaty distressed mess was not the way I had imagined it happening. We all introduced ourselves, conducted the regular sort of ice-breakers, and then had a bit of a tea break. We established that between all the persons present, we had a total of 173 years worth of diabetes experience. It was a rather humbling thought, the years of experience ranged per person from between 1 to 53; I landed somewhere in the middle with my 15, but mainly we had all arrived there with the wish to see some sort of improvement with our diabetes control, or we had been somewhat forced by particularly persuasive nurses that this might be a good idea. This might have accounted slightly for my scepticism, but at the same time there was free tea and biscuits, so there wasn’t a whole lot to complain about.
That morning we were introduced to the basic principles of the DAFNE course: carbohydrate counting and insulin dosages:
‘The DAFNE approach to taking insulin aims to provide insulin in a way that is closer to the natural production of insulin in someone without diabetes… It will enable you to eat what and when you want… while keeping control of your blood glucose’
The idea is that for every 10g of carbohydrate that is consumed (this equates to 1 carbohydrate portion, hereby refereed to as ‘CP’), an amount of quick-acting insulin must be given. We were all started on a 1:1 ratio to see how our bodies reacted with the insulin (as the week went on, this ratio would become more personalised). This 1:1 ratio means that for every 1 CP, 1 unit of insulin would be given (so for every 10g of carbohydrate consumed, 1 quick-acting insulin dose would be taken).
For example, when I took my blood glucose level at lunchtime on the first day, it was 26.5 (this is ridiculously high, but ignore that for now). I worked out that I ate 50g of carbohydrate (worked out by looking at packets and using our guidance books)- 5 CP, so I took 5 doses of my quick-acting insulin. This would act on the food that I ate, so after lunch my sugars should still be 26.5, or thereabouts, as it should cancel out. However, because my blood sugars were so high, I also needed to take a corrective dose.
For correction doses, it must be assumed that for every 1 dose of insulin, this will bring the blood glucose level down by 2-3. Consequently, for every 1 CP consumed, this will raise blood sugar by 2-3. The DAFNE course has blood sugar targets which are approximately between 4.5-8.0 depending on times of the day.
I’d just like to say here actually that if you are a diabetic, please do not use ANY of this information in this post to make any changes without consulting a nurse first. My own targets are very different so this information is not going to be suitable for most diabetics.
Anyway, my sugars were around 26 and this is generally bad, to put it simply. Bad, bad, bad, bad. They were actually the worst in the group which was particularly terrible, and so it was decided I needed to take a correction dose. If we can assume that 1 dose of quick-acting insulin reduced your blood glucose by a maximum of 3, then to take my blood sugar down to a more acceptable level (to me, this is around 13, which is still utterly terrible even for a diabetic), then I would have to take a correction dose of 4. (4×3=12 therefore 26-12=14). I didn’t take a correction of 4 as this was the first day and as I am so used to my sugars being high, I was pretty terrified. Instead I took a correction of 3 which ideally would bring my sugars down to about 17.
… I got home later that evening and before tea I took a blood test, and guess what I was? 17.6! I was so unbelievably impressed. I continued the trend at tea, took 14 quick-acting insulin for my 14 CPs (140g of carbohydrate, a big bowl of Crunchy Nut) and a correction dose of 1 which should have taken my sugars down to 14. I then did another blood test before bed and my sugars were 14.5. See a pattern developing here? It was day one and I was already seeing that the principles worked. I was rather impressed. And was feeling a little less doubtful.
Today we talked about different types of insulins and their profiles. As an example, my sugars had fallen to 10.2 in the morning, and I had gone to bed on 14.5. The types of insulin I am on are NovoRapid (quick-acting) and Levemir (long-acting). I take the quick acting when I eat to counteract the food as demonstrated on Monday, and the long-acting twice a day to keep the sugars stable over 24 hours, in a similar way to how a normal functioning pancreas works. The fact that I had fallen overnight reflected that my night-time dose of the long-acting insulin was too high as without eating before bedtime or doing any random exercise or indeed anything that would have any type of effect on my sugars, the only thing responsible for the drop overnight was the long-acting insulin. Ideally, this type of insulin will cause the blood glucose at night to be the same as in the morning, thereby showing that it has maintained the sugars steadily, as it is designed to do.
The two types of insulins have different profiles and it is important to understand these in order to see where any out-of-target blood glucoses occur. My quick-acting insulin (again, please do not apply this to your own as different types of insulin have wildly different profiles) begins working immediately, has a peak of 50-90 minutes and lasts for around four hours. My long acting on the other hand begins working around two hours after having been injected, does not reach a defined peak, and lasts for around 18 hours.
From this information we can see that it was the long-acting which caused the overnight drop, as by the time I went to bed, my quick-acting had stopped working and the only insulin present at that time was the Levemir. As a result of this I was advised to drop this by 2 in the evening (any long-acting insulins should only be adjusted 10-20% at a time), and lo and behold the next day my sugars were the same in the morning as they had been the night before.
But I am skipping ahead a little here… that day we also discussed hypoglycaemia which occurs officially when the blood glucose drops lower than 4.5. As my own sugars had been high for such a long length of time, my tolerance of hypos is very low and as such I begin to feel the effects of low sugar at a level even as high as 9. The symptoms of low blood sugar vary from person to person, but essentially if the body does not have enough sugar it will warn you by shaking, sweating and other physical effects such as this. If the blood glucose level drops below 2.8, this is very dangerous as this means the brain is now starved of sugar and it begins to impact on your brain’s ability to function, e.g. you may find you are unable to talk coherently, walk, concentrate and eventually you may lapse into unconsciousness (and eventually coma).
Hypos can generally be treated by eating CPs, but not counteracting them with insulin. If you are unconscious however it may be necessary for someone to inject you with glucagon (the direct opposite of insulin). This is a natural chemical which is a catalyst to make your liver release glucose, and this should bring you round in a few minutes. If the person doing it is freaking out however and is prancing around over your unconscious body, they might want to call an ambulance, but generally this is all the ambulance crew will do anyway.
Still with me so far? Good. That day we had lunch, and I then managed to effectively demonstrate the hypo issue in front of everyone… which was the most embarrassing thing I think I have ever managed to do. Except for that time with the marshmallows and the badger.
The hypo occurred because for lunch we all had jacket potatoes, and depending on how they are cooked, have a ridiculously high GI which makes them go in and out of your system startlingly fast. Thus, the quick-acting insulin I had taken lasted for much longer than the carbohydrate in the potato did… causing my sugars to crash and I had a hypo. I was sat there weeping in front of everyone for most of the afternoon, my entire body was shaking and the ends of my fingers were absolutely freezing. I get so emotional during hypos, and the fact that it was in front of people I had only just met made it worse. I tried to stop myself from going boohhhhoooooGhhhoooaaaggghhhHhHHH but it didn’t really work.
The day hadn’t really ended on a high note. I felt miserable and cheated; I knew that somewhere a jacket potato mob boss was laughing at me, hysterically.